Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Neuropathy... or something else?
Sep 19, 2001

Hi (and thanks for your time!)

I have a combination of symptoms that I refer to as 'neuropathy' - but is it really? My small-town doc doesn't have a clue. I have a constant throbbing pain in both legs - but it is NOT the "burning" or "tingling" sensation that most people mention. It is not on the surface, but feels deeper - like in the muscle or the bones. My legs (feet especially) are noticeably warm to the touch. The pain is usually more noticeable at rest, and does not increase with pressure. Is this neuropathy - or something else?

I stopped all HIV meds 3 weeks ago (was on Ziagen, D4T and 3TC). Now on acyclovir, welbutrin and a multivitamin. CD4's are around 170 and viral load is around 10,000.

Other symptoms (likely unrelated) include a raised red bumpy rash over my torso; fatigue; fungal infections; tingling and numbness in my fingertips; fine motor tremor; headaches; and occasional mental lapses. But the throbbing leg pain is by far the worst problem.

Should I be calling this neuropathy, or is it indicative of something else?

Thanks again for your time and opinion!

Response from Dr. Feinberg

Peripheral neuropathy can also present as deep-seated throbbing pain. That, together with the numbness and tingling in your fingertips, indicates to me that you have peripheral neuropathy. There are a number of approaches that can make you more comfortable: first, stopping any medications that can make the situation worse, such as d4T or ddI as you have done; then, using a tricyclic antidepressant like amitriptyline or nortriptyline (which are good for chronic pain) at bedtime; adding the drug gabapentin once a maximum dose of the tricyclic has been reached if the symptoms persist; and using narcotics if regular pain medicines don't help. My personal system is to try these things in the order I just listed them. You can help your doctor out by showing him this message and by printing other web-based materials for him on diagnosing and treating neuropathy. Good luck!


Previous
tongue piercing infections
Next
Is it KS!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement